zbMATH — the first resource for mathematics

Generalized vertex covering in interval graphs. (English) Zbl 0766.05082
The following decision problem is treated in the paper: Given a graph \(G\) and two integers \(i\geq 2\), \(k\geq 1\), is it possible to find \(k\) vertices of the graph such that any complete subgraph of \(G\) with \(i\) vertices contains (at least) one of these distinguished vertices. This problem is NP-complete even for chordal graphs. In this paper a greedy linear-time algorithm for interval graphs is presented — in fact the algorithm solves the corresponding optimization problem. In particular the minimum vertex cover problem \((i=2)\) and the minimum feedback vertex set problem \((i=3)\) can be solved in linear time for interval graphs.

05C85 Graph algorithms (graph-theoretic aspects)
05C70 Edge subsets with special properties (factorization, matching, partitioning, covering and packing, etc.)
68R10 Graph theory (including graph drawing) in computer science
68Q25 Analysis of algorithms and problem complexity
Full Text: DOI
[1] S. Aravind, R. Mahesh and C. Pandu Rangan, Bandwidth optimization for interval graphs revisted, Inform. and Comput., to appear. · Zbl 0738.68046
[2] Corneil, D.G.; Fonlupt, J., The complexity of generalized clique covering, Discrete appl. math., 22, 109-118, (1988/89) · Zbl 0685.68046
[3] Golumbic, M.C., Algorithmic graph theory and perfect graphs, (1980), Academic Press New York · Zbl 0541.05054
[4] Keil, J.M., Finding Hamiltonian circuits in interval graphs, Inform. process. lett., 20, 201-206, (1985) · Zbl 0578.68053
[5] Ramalingam, G.; Pandu Rangan, C., A unified approach to domination problems in interval graphs, Inform. process. lett., 27, 271-274, (1988) · Zbl 0658.05040
[6] Srinivas Rao, A.; Pandu Rangan, C., A linear algorithm for domatic number of interval graphs, Inform. process. lett., 33, 29-33, (1989/90) · Zbl 0685.68062
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.